Usher has two sons: six year old Usher Raymond V, and five year old Naviyd Ely Raymond. Both boys are to his ex-wife Tameka Foster.
Type 1 diabetes (T1) is often called juvenile diabetes simply because it strikes at a younger age. The difference between type 1 and type 2 however is more than simply age at onset. A T1 does not produce insulin, which is a necessary hormone. It converts sugar and starches into energy. Only five percent of diabetics have this type, according to the American Diabetes Association (ADA).
While Usher did not reveal which son has diabetes, school will soon no doubt be a concern. Students with diabetes can attend classes, play sports, sing and dance, play an instrument, and do basically everything a non-diabetic child can.
If your diabetic child attends school – public or parochial – be upfront and forward with the school nurse. Your child should always be Safe at School. If your child uses insulin, be sure the appropriate school personnel are aware of that and what to do in an emergency. Talk to your school nurse. Ensure she knows how to administer the proper first aid.
Do the paperwork. File an Individual Education Program (IEP) for your child. An IEP will dictate to the nurse, the teachers, and anyone else directly affected what special needs your child requires to be Safe at School. An IEP is personalized to your child. For example, my oldest had an IEP for her ADHD when she was in school. Her IEP stated she was permitted to doodle because it actually helps people with ADHD concentrate. Your child’s IEP may state that he or she needs to go to the nurse’s office every hour or so to test his or her sugar levels.
Your child, and by default then your family, is protected under federal and state laws against discrimination at school. For more information on the Safe at School program, or diabetes in general, visit the ADA at www.diabetes.org.
This article is not intended to replace the medical advice of your physician. If you are experiencing any of the symptoms of diabetes, make an appointment with your physician.